Alert archive / California / Frost Advisories in 2012

Frost Advisory 1, NWS San Francisco Bay Area, CA

April 4, 20124 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Apr 4, 2012, 3:20 AM PDT for 4 counties in California. It took effect at Apr 5, 2012, 3:00 AM PDT. It was in force for 21 min.

The area

The counties it named.

The facts

Issued
Apr 4, 2012, 3:20 AM PDT (10:20 UTC)
In effect from
Apr 5, 2012, 3:00 AM PDT
Expired
Apr 5, 2012, 3:21 AM PDT
In force
21 min
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, Napa County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 84 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WWUS76 KMTR 041020
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
320 AM PDT WED APR 4 2012


CAZ506-507-516-042300-
/O.NEW.KMTR.FR.Y.0001.120405T1000Z-120405T1500Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
320 AM PDT WED APR 4 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM
PDT THURSDAY. 

* TEMPERATURE: LOWS IN THE UPPER 20S TO MIDDLE 30S CAN BE EXPECTED
  WITH THE COOLEST READINGS IN SHELTERED LOCATIONS.

* LOCATION: THE NORTH BAY VALLEYS PLUS NORTH BAY MOUNTAINS UNDER
  1000 FEET. ALSO THE SOUTHERN SALINAS VALLEY.

* IMPACTS: COLD TEMPERATURES COULD LEAD TO PLANTS BEING KILLED IF
  LEFT UNCOVERED. IN ADDITION...PATCHY FROST COULD MAKE FOR SLICK ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. 

&&

$$


BELL
2 follow-up statements
602 
WWUS76 KMTR 042246
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
346 PM PDT WED APR 4 2012

CAZ506-507-516-051300-
/O.CON.KMTR.FR.Y.0001.120405T1000Z-120405T1500Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
346 PM PDT WED APR 4 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
THURSDAY. 

* TEMPERATURE: LOWS IN THE UPPER 20S TO MIDDLE 30S CAN BE 
  EXPECTED WITH THE COOLEST READINGS IN SHELTERED LOCATIONS. 

* LOCATION: THE NORTH BAY VALLEYS PLUS NORTH BAY MOUNTAINS UNDER 
  1000 FEET. ALSO THE SOUTHERN SALINAS VALLEY. 

* IMPACTS: COLD TEMPERATURES COULD LEAD TO PLANTS BEING KILLED 
  IF LEFT UNCOVERED. IN ADDITION...PATCHY FROST COULD MAKE FOR 
  SLICK ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
260 
WWUS76 KMTR 051021
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
321 AM PDT THU APR 5 2012

...FROST ADVISORY FOR THE NORTH BAY VALLEYS AND SOUTHERN 
SALINAS VALLEY CANCELLED...

CAZ506-507-516-051130-
/O.CAN.KMTR.FR.Y.0001.000000T0000Z-120405T1500Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
321 AM PDT THU APR 5 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
CANCELLED THE FROST ADVISORY. 

AS OF 3 AM TEMPERATURES ARE GENERALLY BETWEEN 35 AND 40 DEGREES
AND NOT EXPECTED TO FALL TOO MUCH FURTHER. IN GENERAL WINDS HAVE
STAYED SLIGHTLY STRONGER THAN EXPECTED WHICH HAS KEPT TEMPERATURES
A FEW DEGREES WARMER THAN ORIGINALLY FORECAST. LOCAL WIND PROTECTED
VALLEYS AND SOME OF THE COLDER DRAINAGE BASINS MAY SEE SOME
LOCALIZED FROST BUT WIDESPREAD FROST IS NO LONGER EXPECTED FOR THE
NORTH BAY VALLEYS OR SOUTHERN SALINAS VALLEY THIS MORNING.

PERSONS WITH INTERESTS IN FROST FORECASTS SHOULD NONETHELESS BE
PREPARED FOR A POTENTIALLY COLDER NIGHT TONIGHT AS LIGHTER WINDS
ARE EXPECTED AND TEMPERATURES NEAR FREEZING WILL LEAD TO THE
POTENTIAL FOR MORE FROST ON FRIDAY MORNING.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Apr 4, 3:16 AM PDT, 4 minutes earlier.

Area forecast discussion, Apr 4, 3:16 AM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
316 AM PDT WED APR 4 2012

.DISCUSSION...AS OF 3:15 AM PDT WEDNESDAY...A BIT OF A SURPRISE
LAST EVENING AS SHOWERS PICKED UP DURING A FRONTAL PASSAGE.
ALTHOUGH AMOUNTS WERE FAR FROM IMPRESSIVE...THE COVERAGE WAS MUCH
MORE THAN EXPECTED AND EXTENDED WELL TO THE SOUTH. HERE IN
MONTEREY WE PICKED UP AROUND A TENTH FROM IT. DUE TO THE LOW
NATURE OF THE RAIN...RADARS WERE HAVING DIFFICULTY DETECTING MOST
OF IT ALTHOUGH THEY DO SHOW THAT THE BULK OF WHAT REMAINS IS NOW
WELL OFF TO THE EAST. SURFACE ANALYSIS ALSO PLACES THE FRONT
WILL TO OUR EAST. DECIDED TO KEEP A VERY SMALL CHANCE FOR
SPRINKLES OVER THE NORTH BAY AS VERY WEAK PVA WILL BE OVER THAT
AREA. HOWEVER ANYTHING THAT FALLS SHOULD BE VERY LIGHT.

DUE TO THE FRONTAL PASSAGE AND AN APPROACHING LONGWAVE TROF HIGHS
TODAY WILL FALL SHORT OF WHAT WE HIT YESTERDAY AND WILL BE 5 TO 10
DEGREES COOLER IN MANY SPOTS AND WITH WEST TO NORTHWEST WINDS
EXPECTED TO PICK UP THROUGH THE DAY IT WILL FEEL CHILLY. HIGHS
WILL STRUGGLE TO GET OUT OF THE 50S FOR MOST OF THE BAY AREA (WITH
HIGHS IN THE 50S COMMON AT THE COAST). EVEN THE SOUTHERN SALINAS
VALLEY WILL ONLY BE 60-65. LOWS TONIGHT WILL DROP DOWN INTO THE
30S WITH UPPER 20S NOT OUT OF THE QUESTION FOR SHELTERED PARTS OF
THE NORTH BAY PLUS PARTS OF THE SOUTHERN SALINAS VALLEY IF THE
WINDS ABATE ENOUGH. DUE TO THE FACT THAT THIS WOULD BE A LATE
SEASON EVENT DECIDED TO GO WITH A FROST ADVISORY FOR THE NORTH BAY
ALONG WITH THE SOUTHERN SALINAS VALLEY.

WITH THE LONGWAVE TROF REMAINING IN CONTROL FOR MOST OF THE WEST
COAST ON THURSDAY...HIGHS WILL REMAIN ON THE COOL SIDE WITH MID 50S
TO LOWER 60S AGAIN EXPECTED. WIDESPREAD 30S ARE AGAIN LIKELY WITH
UPPER 20S EXPECTED OVER PARTS OF THE NORTH BAY PLUS THE SOUTHERN
SALINAS VALLEY. IF TEMPERATURES VERIFY FOR TONIGHT A FROST
ADVISORY WILL LIKELY BE NEEDED FOR THURSDAY MORNING AS WELL.

TEMPERATURES WILL WARM A BIT FOR FOR FRIDAY AND THEN MORE ON SATURDAY
AS A RIDGE OF HIGH PRESSURE BUILDS IN AS THE LONGWAVE BEGINS TO
LIFT TO THE NORTH. BY SATURDAY MOST SPOTS SHOULD BE AT LEAST IN
THE 60S WITH LOWER 70S IN PARTS OF MONTEREY AND SAN BENITO
COUNTIES. EVEN COASTAL AREAS SHOULD BE IN THE 60S.

MODEL GUIDANCE HAS SWITCHED FROM THE PAST FEW NIGHTS AND NOW
BRINGS A FRONT ACROSS ON SUNDAY. THIS FRONT IS ASSOCIATED WITH A
STORM COMPLEX ROTATING OFF THE BC COAST THAT WILL REMAIN FAIRLY
STATIONARY FOR A COUPLE OF DAYS WHILE PIECES OF ENERGY ROTATE
AROUND IT. MOST OF THE RAIN WILL STAY TO OUR NORTH HOWEVER WITH
THE FRONTAL PASSAGE ON SUNDAY (THAT THE GFS/ECMWF/GEM ALL SHOW)
SOME RAIN WILL LIKELY MAKE IT INTO THE CWA. TOO EARLY NOW TO TELL
IF THIS WILL BE A QUICK SHOT OR AN ALL DAY EVENT SO ANYONE WITH
OUTDOOR PLANS ON SUNDAY WILL WANT TO MONITOR THE FORECASTS.

MORE RAIN IS POSSIBLE FOR NEXT WORK WEEK AS A LONGWAVE TROF IN THE
EASTERN PACIFIC MOVES TO THE WEST COAST. THERE IS SOME
DISAGREEMENT BETWEEN THE SOLUTIONS WITH THE TIMING AND IF THE
ENERGY WILL BE MORE FOCUSED IN THE NORTHERN HALF OR SOUTHERN HALF
OF THE STATE. CPC 6-10 DAY FORECAST (APRIL 9-13) DOES SHOW ABOVE
NORMAL RAINFALL FOR OUR CWA.
&&

.AVIATION...AS OF 10:45 PM PDT TUESDAY...A BAND OF LIGHT RAIN
CONTINUES TO MOVE SOUTH AS A COLD FRONT MOVES THROUGH THE REGION.
STEADY COOLING IS PREDICTED BY THE MODELS OVERNIGHT. DRIER WIND
FLOW WILL RETURN DURING THE DAY WEDNESDAY.

.VICINITY OF KSFO...LIGHT RAIN WILL GRADUALLY END OVERNIGHT. COLD
FRONT WILL CONTINUE TO MOVE EAST OF THE AREA ALLOWING NORTHWEST
WIND FLOW TO SET UP. DRIER CONDITIONS WILL PREVAIL WEDNESDAY.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINAL...LIGHT RAIN WITH IFR PRESENTLY
OBSERVED AT KMRY. LIGHT RAIN WILL CONTINUE TO IMPACT THE AREA
FOR THE NEXT FEW HOURS. DRIER WEATHER AND VFR CONDITIONS WILL
RETURN ON WEDNESDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PT ARENA TO PT REYES 0-10 NM FROM 1 PM
             SCA...PT REYES TO PIGEON PT 0-10 NM FROM 1 PM
             SCA...PIGEON PT TO PT PINOS 0-10 NM FROM 1 PM
             SCA...PT ARENA TO PIGEON PT 10-60 NM FROM 1 PM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR UNTIL 6 AM
             SCA...MRY BAY FROM 6 AM
             SCA...SF BAY FROM 1 PM

&&

PUBLIC FORECAST: BELL
AVIATION/MARINE: CANEPA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:53 AM PDTSmall Craft AdvisoryMTR18 hr

Nearby

Frost Advisories in California, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.